By E.J. Mundell
THURSDAY, April 11, 2019 (HealthDay News) -- Although many people believe the herbal drug kratom to be harmless, new research has found that, in an 18-month period, 91 Americans lost their lives to fatal overdoses in which the drug was a contributing factor.
In seven of those cases, kratom was the only drug to show up in postmortem testing, said a team from the U.S. Centers for Disease Control and Prevention.
The study was based on information in a federal drug-overdose database. The database included records of all known fatal drug overdoses across 27 states from July 2016 through December 2017.
Besides the 91 deaths in which kratom consumption was at least a contributing factor, victims in another 61 fatal drug overdoses were found to have kratom in their bloodstreams, although other drugs may have been responsible for the deaths, according to a team led by Emily O' Malley Olsen. She works at the CDC's National Center for Injury Prevention and Control.
Kratom was involved in less than 1% of the more than 27,000 fatal ODs documented in the new study, the researchers stressed.
But they noted that some postmortem examinations might have missed the presence of kratom, so "these data might underestimate the number of kratom-positive deaths."
What can't be denied is that kratom -- bought legally throughout the United States -- is increasingly in the mix for drug addicts, one emergency medicine physician said.
"While kratom accounted for just under 1% of overdose deaths in the study, what's most concerning is that nearly 80% of persons who died from kratom had a history of substance misuse," noted Dr. Robert Glatter, who practices emergency medicine at Lenox Hill Hospital in New York City.
For example, 65% of people with fatal overdoses in which kratom was involved had also taken the often deadly opioid fentanyl, the CDC team said, while heroin was in the mix in about 33% of cases.
Prescription opioids, such as OxyContin or Vicodin, were also often found, the researchers said.
According to Glatter, people often turn to kratom -- made from the leaf of a Southeast Asian plant -- to ease pain. However, almost 90% of people who overdosed from kratom in the new study were not currently being treated by a doctor for pain.
"What that says is that many people are misusing kratom to treat their ongoing pain, placing them at higher risk for overdose as they escalate the amount they use," said Glatter. He wasn't involved in the CDC research.
He explained that "kratom tends to act as a stimulant when used at lower doses, but produces an opiate-like effect, or 'high,' at higher doses."
It's those "opiate-like" qualities that have caused the U.S. Food and Drug Administration to take a much closer look at kratom in recent years. In November of 2017, the FDA issued a warning to consumers against using kratom, and the U.S. Drug Enforcement Agency has now listed it as a "drug of concern."
Kratom has not been approved for any medical use by the FDA.
The CDC team's findings echo those of a study published in February in the journal Clinical Toxicology. That research was led by Henry Spiller, director of the Central Ohio Poison Center.
Spiller's team tracked calls to U.S. poison control "hotlines" and found that calls involving kratom overdoses are soaring, rising 50-fold from 2011 to 2016.
"We're now getting literally hundreds of cases a year versus 10 or 20," Spiller said.
His team also identified 11 deaths associated with kratom use, including two in which kratom was used by itself and nine where kratom was used with other drugs.
Unfortunately, kratom is being promoted as a safe alternative to opioid painkillers for people with chronic pain, Spiller said.
"Because it's a plant and it's natural, at this point it's unregulated," Spiller said. "A lot of people have been Google-searching it for use in chronic pain and other things, and we've started to see a really significantly increased use and, in many cases, abuse of it."
But taking too much kratom can cause some unintended health problems, including agitation, seizures, rapid heart rate and high blood pressure, Spiller said. In extreme cases, kratom overdose can put a person into a coma, stop their breathing or cause kidney failure.
"Just because it's natural doesn't mean it's harmless," Spiller said.
The new report was published April 12 in the CDC's Morbidity and Mortality Weekly Report.
The U.S. Food and Drug Administration has more about kratom.
SOURCES: Robert Glatter, M.D., emergency medicine physician, Lenox Hill Hospital, New York City; Henry Spiller, director, Central Ohio Poison Center, Columbus; April 12, 2019, Morbidity and Mortality Weekly Report
Copyright © 2019 HealthDay. All rights reserved. URL:http://consumer.healthday.com/Article.asp?AID=744999